Background: Overdose from enteric chloral hydrate results in cardiovascular and central nervous system symptoms. Case reports: This case series compares and contrasts two cases of oral chloral hydrate overdose with two cases of accidental IV administration. Whereas ingestion of 219 mg/kg of chloral hydrate resulted in transient bigeminy, ingestion of up to 960 mg/kg caused torsades de pointes and ventricular fibrillation which were effectively treated with defibrillation and a beta blocker. IV administration in humans does not appear previously documented. Two cases of IV administration of a therapeutic chloral hydrate dose resulted in central nervous system depression and minimal local effects at the injection site. Conclusions: Given the high bioavailability of oral chloral hydrate the major determinant of cardiotoxicity may be the dose rather than the route of administration. Cardiac arrhythmias due to chloral hydrate appear to be responsive to beta blocker therapy.